Alert archive / Alabama / Flash Flood Warnings in 2001
Flash Flood Warning 28, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Jul 5, 2001, 1:57 PM CDT for Morgan County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 5, 2001, 1:57 PM CDT (18:57 UTC)
- Expired
- Jul 5, 2001, 5:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Morgan County, AL
The radar
The Northeast Alabama radar (KHTX), 88 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 577 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 969 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KBMX 051901 FFWBMX ALC103-052200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 157 PM CDT THU JUL 5 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * FLASH FLOOD WARNING FOR... MORGAN COUNTY IN ALABAMA * UNTIL 500 PM CDT * AT 152 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A LARGE AREA OF VERY HEAVY RAINFALL OVER MOST OF NORTHERN AND CENTRAL MORGAN COUNTY...WITH ADDITIONAL LIGHT TO MODERATE RAINFALL OVER LIMESTONE COUNTY. THESE STORMS WERE ALL DRIFTING TOWARD THE SOUTHEAST AT AROUND 20 MPH. RADAR HAS INDICATED THAT ONE AND A HALF TO TWO INCHES OF RAIN HAS FALLEN IN THE PAST HOUR OVER EXTREME NORTHERN MORGAN COUNTY...JUST EAST OF DECATUR. ADDITIONAL RAINFALL AMOUNTS OF UP TO ONE INCH ARE POSSIBLE THROUGH MID AFTERNOON. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIeATELY AND SEEK HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 10:23 AM CDT, 3 hours 34 minutes earlier.
Area forecast discussion, Jul 5, 10:23 AM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE BIRMINGHAM, AL 1023 AM CDT THU JUL 05 2001 WILL UPDATE THE ZONES TO REMOVE MORNING WORDING IN THE FIRST PERIOD. ALSO...LOOKING AT MORNING SOUNDING...APPEARS THAT ATMOSPHERE IS VERY UNSTABLE. ADJUSTED CAPES ARE NEAR 3000 J/KG AND DEW POINTS ARE QUITE HIGH. STABILITY INDICES LIKE LI, K ETC ALSO ARE FAVORABLE FOR SEVERE WEATHER. SO WILL INCLUDE WORDING OF A FEW STORMS SEVERE IN SOME OF THE ZONES. .BHM...NONE. 77
In the hours before
Special weather statement, Jul 5, 10:25 AM CDT, 3 hours 32 minutes before
ALZ001>038-040>050-051930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1025 AM CDT THU JUL 05 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. SCATTERED THUNDERSTORMS...A FEW POSSIBLY SEVERE...WILL DEVELOP ACROSS PORTIONS OF NORTH AND CENTRAL ALABAMA THIS AFTERNOON AND EVENING...AS AN UPPER LEVEL DISTURBANCE MOVES INTO THE REGION FROM THE NORTHWEST AND CLASHES WITH AN UNSTABLE ATMOSPHERE. LATE THIS MORNING...A BAND OF THUNDERSTORMS WAS MOVING SOUTHWARD THROUGH CENTRAL TENNESSEE. PORTIONS OF THIS BAND WILL LIKELY ENTER THE TENNESSEE VALLEY BY MIDDAY. IN ADVANCE OF THE MAIN LINE...A FEW STORMS WILL DEVELOP BETWEEN THE QUAD CITIES AND HUNTSVILLE BEFORE NOON. MOST OF THE TENNESSEE VALLEY SHOULD EXPERIENCE SCATTERED THUNDERSTORMS BY EARLY AFTERNOON. COOL OUTFLOW FROM THESE STORMS WILL MOVE SOUTHWARD INTO THE NORTH CENTRAL COUNTIES...HELPING TO TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE REMAINDER OF NORTH AND CENTRAL ALABAMA DURING THE AFTERNOON AND EARLY EVENING HOURS. THE AREA THAT HAS THE GREATEST POSSIBILITY FOR SEVERE STORMS WILL BE TO THE NORTH OF A CARROLTON TO BIRMINGHAM TO HEFLIN LINE THIS AFTERNOON. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE STRONG DAMAGING WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING. EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS OR STATEMENTS AND BE READY FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE IS 4 BIRMINGHAM IS 3 MONTGOMERY IS 2 1 BEING THE LOWEST...AND 5 THE HIGHEST THREAT. FOR MORE INFORMATION AND3 A DESCRIPTION OF WHAT A WET MICROBURST IS, SEE OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO.HTML.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 11:49 AM CDT | Severe Thunderstorm Warning | BMX | Limestone, Madison | 41 min |
| Jul 5, 12:14 PM CDT | Severe Thunderstorm Warning | BMX | Lauderdale | 46 min |
| Jul 5, 12:24 PM CDT | Severe Thunderstorm Warning | BMX | Limestone, Madison | 51 min |
| Jul 5, 12:34 PM CDT | Severe Thunderstorm Warning | BMX | Jackson | 56 min |
| Jul 5, 12:52 PM CDT | Severe Thunderstorm Warning | BMX | Marshall, Morgan | 53 min |
| Jul 5, 12:58 PM CDT | Severe Thunderstorm Warning | BMX | Colbert, Lauderdale | 47 min |
| Jul 5, 1:03 PM CDT | Flash Flood Warning | BMX | Limestone, Madison | 3 hr |
| Jul 5, 1:31 PM CDT | Severe Thunderstorm Warning | BMX | Lawrence | 44 min |
| Jul 5, 1:49 PM CDT | Severe Thunderstorm Warning | BMX | Morgan | 26 min |
| Jul 5, 2:09 PM CDT | Severe Thunderstorm Warning | BMX | Cullman | 51 min |
| Jul 5, 2:17 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 43 min |
| Jul 5, 2:26 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 49 min |
| Jul 5, 2:37 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 38 min |
| Jul 5, 2:39 PM CDT | Flash Flood Warning | BMX | Marshall | 3 hr |
| Jul 5, 2:57 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 48 min |
| Jul 5, 3:16 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair, Shelby | 44 min |
| Jul 5, 3:26 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cleburne, Talladega | 49 min |
| Jul 5, 3:46 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 44 min |
| Jul 5, 3:54 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Coosa | 51 min |
| Jul 5, 3:57 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Randolph | 48 min |
| Jul 5, 4:30 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Tallapoosa | 45 min |
| Jul 5, 5:15 PM CDT | Severe Thunderstorm Warning | BMX | Lee | 45 min |
Nearby
Flash Flood Warnings in Alabama, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.